Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 149, NWS Louisville, KY

August 5, 2005Jefferson County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Aug 5, 2005, 2:00 PM EDT for Jefferson County, Kentucky. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2005, 2:00 PM EDT (18:00 UTC)
Expired
Aug 5, 2005, 2:31 PM EDT
In force
31 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Jefferson County, KY

The radar

The Louisville radar (KLVX), 31 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 2:08 PM EDTTSTM WND DMG4 S Louisville, KYCHAUTAUQUA AIRLINES BUILDING AT LOUISVILLE INTERNATIONAL AIRPORT DAMAGED BY THUNDERSTORM WINDS...RELAYED BY LOCAL MEDIA. NORTHERN CORNER OF THE BUILDING COLLAPSED. NO INJURIES.
Aug 5, 2:08 PM EDTTSTM WND GST 534 S Louisville, KYLOUISVILLE INTERNATIONAL AIRPORT ASOS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.0 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 848 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
848 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 051801
SVRLMK
KYC111-051830-
/O.NEW.KLMK.SV.W.0149.050805T1800Z-050805T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
200 PM EDT FRI AUG 5 2005

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN JEFFERSON COUNTY IN NORTH CENTRAL KENTUCKY
  THIS INCLUDES THE CITY OF LOUISVILLE

* UNTIL 230 PM EDT

* AT 151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LOUISVILLE  THIS STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JUST SOUTH OF DOWNTOWN LOUISVILLE THROUGH 215 PM EDT.

REPORT SEVERE WEATHER TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY
AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LOUISVILLE.

LAT...LON 3828 8571 3820 8586 3807 8578 3819 8561

$$
CS
3 follow-up statements
000 
WWUS53 KLMK 051818
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
217 PM EDT FRI AUG 5 2005

KYC111-051830-
/O.CON.KLMK.SV.W.0149.000000T0000Z-050805T1830Z/
JEFFERSON KY-
217 PM EDT FRI AUG 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 230 PM EDT FOR
WESTERN JEFFERSON COUNTY...

AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED JUST SOUTH OF DOWNTOWN LOUISVILLE...WITH ANOTHER SEVERE 
STORM NEAR SHIVELY. THESE STORMS WERE WAS NEARLY STATIONARY.

THESE SEVERE THUNDERSTORMS WILL BE NEAR...
  JUST SOUTH OF DOWNTOWN LOUISVILLE AND NEAR SHIVELY THROUGH 225 PM  
  EDT

LAT...LON 3828 8571 3824 8584 3818 8589 3804 8590
      3819 8561

$$
CS
000 
WWUS53 KLMK 051820 CCA
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
217 PM EDT FRI AUG 5 2005

KYC111-051830-
/O.CON.KLMK.SV.W.0149.000000T0000Z-050805T1830Z/
JEFFERSON KY-
217 PM EDT FRI AUG 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 230 PM EDT FOR
WESTERN JEFFERSON COUNTY...

AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED JUST SOUTH OF DOWNTOWN LOUISVILLE...WITH ANOTHER SEVERE 
STORM NEAR SHIVELY. THESE STORMS WERE NEARLY STATIONARY.

THESE SEVERE THUNDERSTORMS WILL BE NEAR...
  JUST SOUTH OF DOWNTOWN LOUISVILLE AND NEAR SHIVELY THROUGH 225 PM  
  EDT

LAT...LON 3828 8571 3824 8584 3818 8589 3804 8590
      3819 8561

$$
CS
000 
WWUS53 KLMK 051831
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT FRI AUG 5 2005

KYC111-051840-
/O.EXP.KLMK.SV.W.0149.000000T0000Z-050805T1830Z/
JEFFERSON KY-
230 PM EDT FRI AUG 5 2005

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN JEFFERSON COUNTY
EXPIRED AT 230 PM EDT...

.AT 226 PM EDT A WIND GUST OF 50 KTS WAS RECORDED AT THE STANDIFORD 
AIRPORT. 

LAT...LON 3828 8571 3824 8584 3818 8589 3804 8590
      3819 8561

$$

JSD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:00 PM EDT, 0 minutes earlier.

Area forecast discussion, Aug 5, 2:00 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
200 PM EDT FRI AUG 5 2005

SHORT TERM (TODAY AND TONIGHT)...

THIS AFTERNOON...

WITH NAM FORECASTED LIS OF UP TO -7...AND LITTLE CIN APPARENT ON
FORECAST SOUNDINGS FOR THIS AFTERNOON...SCATTERED THUNDERSTORMS WILL
INCREASE IN COVERAGE BY LATE AFTERNOON. CURRENTLY...A WEAK COLD
FRONT LIES ROUGHLY ALONG THE OHIO RIVER. THIS WILL ONLY SLOWLY MOVE
SOUTH AND THEN WASH OUT BY TOMORROW MORNING. BEST DEWPOINTS AND
POTENTIAL TEMPERATURES LIE ALONG THE OHIO RIVER...AND ISOLATED
CONVECTION HAS ALREADY BEGUN ACROSS THE BLUEGRASS REGION AND OUR
SOUTHEASTERN COUNTIES. SOME STORMS MAY PRODUCE BRIEF STRONG WIND
GUSTS.

WITH AXIS OF 500 MB RIDGE RIGHT OVER LOWER OHIO VALLEY. STEERING
WINDS ARE QUITE WEAK AND THUNDERSTORMS WILL REMAIN NEARLY
STATIONARY. AS INITIAL STORMS WEAKEN...OUTFLOW MAY AID DISCRETE
PROPAGATION OF INDIVIDUAL CELLS.

OVERNIGHT...

AS HIGH PRESSURE MOVES EAST ACROSS THE GREAT
LAKES...SLOW MOVING COLD FRONT WILL DISSIPATE ACROSS SOUTHERN
KENTUCKY THUNDERSTORM COVERAGE WILL DIMINISH AS BOUNDARY LAYER
STABILIZES.

SATURDAY...

ALTHOUGH REMNANTS OF COLD FRONT WILL LIE JUST TO OUR
SOUTH...LESS HUMID AIR WILL REMAIN NORTH TOWARDS CENTRAL INDIANA.
WILL CONTINUE WITH CHANCE OF AFTERNOON THUNDERSTORMS...WITH GREATER
CHANCES TO OUR SOUTH.

.LONG TERM (SAT NIGHT-FRIDAY)...
PER GFS/ECMWF SOLUTIONS A GENERAL WEAKNESS IN THE 500MB HEIGHT FIELD
WILL REMAIN OVER THE OHIO VALLEY DURING MUCH OF THE LONG TERM
PERIOD...SANDWICHED BETWEEN STRONG UPPER RIDGING OVER SWRN CONUS AND
OVER WRN ATLANTIC BASIN. ENVIRON THROUGH WED REMAINS FAVORABLE FOR
DIURNAL TSRA DEVELOPMENT IN THE REGION.

MODELS SHOWING AN INVERTED SFC TROF DEVELOPING OVER THE AREA SUN-TUE
WHICH MAY SLIGHTLY ENHANCE DIURNAL CONVECTIVE CHANCES ABOVE
CLIMATOLOGY. OF MOST PARTICULAR INTEREST...SLOW MOVING UPPER LOW IN
GULF STATES FCST BY NAM/GFS TO LIFT NORTHWARD TOWARD THE REGION
SUNDAY...THEN KIND OF DISSIPATE INTO THE BROAD 500MB TROFINESS
MONDAY. GFS/ETA MOS POPS NOW SHOWING VALUES ABOVE 40% FOR SUN
AFTN/EVE. LIFT AHEAD OF THIS FEATURE APPEARS BEST FOCUSED OVER SRN
KY ON SUNDAY...SO WILL INCR POPS THERE TO 40%...LEAVING 30S
ELSEWHERE FOR NOW. ENSEMBLE SPREADS SHOWING HIGHEST UNCERTAINTY
REGARDING PCPN CHANCES FOR MON AFTN/EVE PERIOD...LIKELY CENTERED
AROUND WHETHER OR NOT THAT GULF STATES LOW WILL STAY TOGETHER OR
NOT. LATEST NAM SHOWING SOME LIFT OVER THE REGION MONDAY...SO WILL
ENHANCE DIURNAL POPS ONE LEVEL TO 40%.

UPPER RIDGING LOOKS TO REASSERT ITSELF THU/FRI WHICH WOULD LIKELY
LEAD TO AN INCREASE IN MAX TEMPS SEEN IN GFS ENSEMBLE MOS DATA.
LOWER K-INDICES FCST TO MOVE INTO REGION THU AS UPPER RIDGING
BECOMES MORE PROMINENT. WILL CONTINUE DRY FCST FOR THU-FRI.

REGARDING TEMPERATURES DURING THE LONG TERM PERIOD...CURRENT FCST OF
UPPER 80S/AROUND 90 SEEMS REASONABLE...WITH A WARMING TREND FOR
THU/FRI. CS

&&

.LMK WATCHES/WARNINGS/ADVISORIES...

.IN...NONE.
.KY...NONE.

&&

AB/AL
Hazardous weather outlook, Aug 5, 11:11 AM EDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1111 AM EDT FRI AUG 5 2005

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-061515-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-
BULLITT-OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-
WOODFORD-FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-
MARION-BOYLE-GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-
CASEY-LINCOLN-LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-
ADAIR-RUSSELL-CUMBERLAND-CLINTON-
1103 AM EDT FRI AUG 5 2005 /1003 AM EST FRI AUG 5 2005/ /1003 AM
CDT FRI AUG 5 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A WEAK COOL FRONT WILL MOVE SOUTHWARD ACROSS THE REGION TODAY.
THIS FRONT COULD TRIGGER SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING. ANY STORMS THAT DEVELOP WILL TEND TO BE SLOW
MOVING...THEREFORE COULD PRODUCE A PERIOD OF HEAVY RAINFALL.
LIGHTNING AND GUSTY WINDS TO NEAR 45 OR 50 MPH ARE POSSIBLE IN THE
STRONGER STORMS...THOUGH NO SEVERE STORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

RESIDUAL THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND
EVENING HOURS ON SATURDAY ACROSS SOUTH CENTRAL KENTUCKY. THEN AS
GULF MOISTURE RETURNS TO THE REGION...ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA SUNDAY
THROUGH WEDNESDAY. AT THIS TIME NO SEVERE THUNDERSTORMS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CS

In the hours before

Local storm report, Aug 5, 1:48 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
148 PM EDT FRI AUG 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             LEXINGTON               38.04N 84.46W
08/05/2005  0.88 INCH        FAYETTE            KY   BROADCAST MEDIA

            MEDIA RELAYED REPORT OF DIME TO QUARTER SIZED HAIL IN
            LEXINGTON.

&&
Local storm report, Aug 5, 1:57 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
157 PM EDT FRI AUG 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     HAIL             MT. HERMAN              36.82N 85.78W
08/05/2005  0.75 INCH        MONROE             KY   TRAINED SPOTTER

&&

RL

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 1:42 PM EDTSevere Thunderstorm WarningLMKMonroe33 min
Aug 5, 1:45 PM EDTSevere Thunderstorm WarningLMKFayette30 min
Aug 5, 3:02 PM EDTSevere Thunderstorm WarningLMKGrayson28 min
Aug 5, 4:16 PM EDTSevere Thunderstorm WarningLMKMadison29 min
Aug 5, 4:23 PM EDTSevere Thunderstorm WarningLMKNelson37 min
Aug 5, 4:56 PM EDTSevere Thunderstorm WarningLMKLogan35 min
Aug 5, 5:07 PM EDTSevere Thunderstorm WarningLMKHart38 min
Aug 5, 5:45 PM EDTSevere Thunderstorm WarningLMKHart46 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.